Get help today (888) 341-7785 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory
Call (888) 341-7785

Valium Overdose: Symptoms, Signs & Treatment for Valium Overdose

Valium, which is the brand name for the generic medication diazepam, is a popular benzodiazepine drug that is available by prescription.1 Valium is a central nervous system (CNS) depressant prescribed to manage anxiety and is also prescribed to manage muscle spasms, prevent seizures, and treat symptoms of alcohol withdrawal.1

While Valium can be helpful for the short-term relief of symptoms of anxiety, long-term use of Valium, even when used as prescribed, may result in physical dependence.1 Misuse and addiction to benzodiazepines like Valium, as well as using Valium concurrently with opioids, alcohol, or other sedatives, increases the risk of a life-threatening or fatal overdose. In 2020, around 4.8 million people in the United States misused benzodiazepines in the past 12 months.2

On this page, you can learn more about the dangers of a Valium overdose, the risk factors for having a Valium-involved overdose, how to get treatment in case of a drug overdose, and rehab options for drug addiction. If you think you may have overdosed on Valium or another drug, or if you suspect someone else has, seek immediate medical attention. Calling 911 right away can potentially save someone’s life.

Valium Overdose

Taking too much Valium without the presence of other drugs or alcohol may result in central nervous system depression but taking too much of a benzodiazepine (without coingesting other drugs or alcohol) is unlikely to cause dangerous respiratory compromise. However, taking Valium or other benzodiazepines with opioids, alcohol or other sedatives can lead to substantial and even life-threatening respiratory depression, slowing and even stopping breathing.

Recent data from 38 states and the District of Columbia shows that emergency room visits involving all types of benzodiazepine-related overdoses increased by 23% from 2019 to 2020.3

Fatal benzodiazepine overdoses increased by around 21% from 2019 to 2020 for those people who overdosed on a prescribed benzo.3 However, the rate of people who died from overdosing on benzos that were not legally prescribed showed the most increase, going up around 519% during this same time.3

It should be noted that while people can and do overdose on benzos alone, in analyzing the data from the approximately 41,000 benzo-related drug overdose deaths reported from 23 states around 92% of these overdoses involved an opioid as well, especially from illicitly manufactured fentanyl.3

Find Out if Your Insurance Plan Covers Valium Addiction Treatment

American Addiction Centers can help people recover from benzodiazepine addiction, including Valium misuse, and other substance use disorders (SUDs). To find out if your insurance covers treatment for you or your loved one at an American Addiction Centers facility, click here, or fill out the form below. Your information is kept 100% confidential. You can also click here to find a rehab near me.

How Much Valium Does It Take to Overdose?

People often wonder how much Valium is safe and how much could result in an overdose. When doctors prescribe Valium, there is a typical dose and frequency that is recommended. If you have questions about your dosage, please contact your prescriber.

Valium Overdose Risks

Overdose from benzos, without the presence of other drugs or alcohol, typically results in significant central nervous system depression which may range from mild to moderate drowsiness to a coma-like, stuporous state. It is rarely life-threatening, and oversedation can be reversed by a prescription drug called flumazenil.4

Life-threatening respiratory depression and airway compromise typically don’t result from only taking high doses of benzodiazepines. However, the risk of overdose from diazepam greatly increases when it is taken in conjunction with other substances—such as alcohol and opioids.4,5 The amount of Valium it takes to experience respiratory compromise varies significantly from one person to another and can depend on multiple factors that include:4

  • Age.
  • Weight.
  • Genetics.
  • Dosage.
  • Tolerance.
  • Use of other medications (e.g., prescription painkillers), alcohol, or illicit substances (e.g., heroin).

Additionally, the risk of overdose is also greater in people receiving high doses of diazepam for minor complaints, where patients aren’t fully educated on drug safety. Intentional misuse, including patients who “doctor shopped” or who have multiple prescriptions they are misusing, can also result in overdose.4 Elderly people are more likely to overdose on diazepam and other benzos due to taking multiple medications and being more sensitive to the effects of diazepam and other medications.6

In addition, the reason why someone is using diazepam or other benzos also factors into the risk of overdose. One studied revealed that the most common cause of benzo overdoses that require hospitalization were the result of an intentional overdose.7

In younger people, several risk factors for an overdose have been identified that include:8

  • Polysubstance use.
  • Witnessing an overdose.
  • Injection drug use.
  • Using opioids or benzos.
  • Co-occurring mental health issues.
  • Unstable housing.

In addition, when people are co-prescribed opioids and benzos like Valium, the longer a person takes these drugs, the more likely they are to overdose.9

Valium Overdose Symptoms

Overdose on benzodiazepines alone (without the presence of other substances like alcohol or opioids) is relatively rare.4 Benzodiazepine or Valium overdose symptoms typically include1,4

  • Lethargy/drowsiness.
  • Slurred speech.
  • Loss of coordination.
  • Altered mental status.

Most people experiencing a Valium overdose without the presence of other substances like opioids or alcohol will still be able to talk and carry on a conversation.4

When mixing Valium with opioids, alcohol, or other CNS depressants, however, overdose symptoms are likely to include some of the mild to moderate symptoms of oversedation mentioned above in addition to potentially life-threatening symptoms of respiratory depression and airway compromise1

  • Slowed, irregular, or stopped breathing.
  • Gurgling noises, indicating someone is potentially choking on vomit.
  • Loss of consciousness.

A Valium-involved overdose that also included co-ingestion of alcohol or opioids can result in coma, brain damage, and death.

Valium Overdose Treatment

When a person comes into the emergency department for a Valium-involved overdose, treatment will usually involve assessment, which can include various tests like bloodwork and urine drug screens to help determine if any other substances are involved in the overdose.4 Most diazepam overdoses involve other substances that may necessitate certain medications or require supportive care including maintaining a person’s breathing, sometimes through manual airway support, such as a ventilator.4 Supportive care and medications will be used to stabilize a person and ensure any dangerous symptoms are managed appropriately.

Once stabilized, additional evaluation or ongoing drug rehab treatment is likely to be recommended should a person meet the criteria for a sedative use disorder, or another substance use disorder. If alcohol and opioids were involved, treatment for alcohol use disorder or opioid use disorder may be beneficial. Substance use disorder treatment usually involves behavioral therapy, including treating co-occurring mental health disorders (such as anxiety or depression), and long-term aftercare to prevent relapse.10 Addiction treatment can be provided in inpatient and outpatient rehab programs.10

Valium Overdose FAQs

More resources about Valium Overdose: Symptoms, Signs & Treatment for Valium Overdose: